Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 10, NWS Austin/San Antonio, TX

August 24, 2022Dimmit County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 24, 2022, 4:19 AM CDT for Dimmit County, Zavala County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 4:19 AM CDT (09:19 UTC)
Expired
Aug 24, 2022, 7:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Dimmit County, TX, Zavala County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WGUS54 KEWX 240919
FFWEWX
TXC127-507-241215-
/O.NEW.KEWX.FF.W.0010.220824T0919Z-220824T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
419 AM CDT Wed Aug 24 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Northeastern Dimmit County in south central Texas...
  Southeastern Zavala County in south central Texas...

* Until 715 AM CDT.

* At 419 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Dimmit and Southeastern Zavala 
  Counties along FM 1867 north of Big Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2881 9959 2881 9941 2862 9941 2861 9959

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:45 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 24, 2:45 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
245 AM CDT Wed Aug 24 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Thursday)
Issued at 244 AM CDT Wed Aug 24 2022

Early this morning through Thursday, a lower level convergence zone,
residual outflow boundaries, and weak troughing aloft linger over
our area along with slightly above seasonal normal moisture levels
(PWs) of 1.5 north to 2.2 south. These features will generate rounds
of showers and thunderstorms with convergence zones and boundaries
focusing the activity with one round ongoing. Forecast soundings and
slow storm motions indicate a potential for locally heavy rains with
moderate to high rain rates. The highest PWs are along and south of
US 90 near the convergence zone and expect the heaviest rains will
focus there. All these factors put together lead to a potential for
localized flooding. WPC has a marginal risk of excessive rainfall
across much of South Central Texas today and our southern tier of
counties on Thursday. Strong wind gusts are also possible due to
water loaded downdrafts. The cloudiness and rain continue below
average high temperatures.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 244 AM CDT Wed Aug 24 2022

A weak upper level ridge will remain over the Southern Plains through
the long term period. The old stationary front will wash out
completely over South Texas Thursday night and there will be enough
lift across the decaying boundary to generate isolated to scattered
convection across the southern half of our CWA. PW should have
decreased enough to make heavy rain unlikely by this time. Little
change is expected for the weekend. This will mean a conditionally
unstable airmass over the region. There should be enough lift from
daytime heating to generate isolated to scattered showers and
thunderstorms each afternoon and evening Friday through Sunday.
Generally speaking PW will remain moderate and heavy rain is not
likely, but we won't rule out a slight chance for brief heavy rain.
The low level flow will become a bit stronger early next week and PW
will surge above 2.0 inches as far inland as I-35 by Monday
afternoon. This moisture surge will increase chances for convection
Monday and Tuesday afternoons and bring back the chance for locally
heavy rain.

&&

.AVIATION...
(06Z TAFS)
Issued at 1206 AM CDT Wed Aug 24 2022

VFR flying conditions prevail overnight through Wednesday night.
Periods of SHRA/TSRA are expected. Best chances of impacts are at
KSAT/KSSF overnight into early morning where have maintained TEMPO
of TSRA with restrictions to CIGs/VSBYs. Otherwise, VCTS/VCSH is
mentioned. Generally light winds of less than 7 KTs are expected.
However, wind gusts to 40 KTs are possible near SHRA/TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  75  93  75 /  40  20  40  20
Austin Bergstrom Intl Airport  90  74  92  73 /  50  20  40  20
New Braunfels Muni Airport     91  74  94  74 /  50  20  50  30
Burnet Muni Airport            89  72  92  72 /  30  20  30  10
Del Rio Intl Airport           92  77  92  77 /  50  40  50  30
Georgetown Muni Airport        90  74  92  72 /  40  20  30  10
Hondo Muni Airport             91  75  91  75 /  40  40  50  30
San Marcos Muni Airport        91  73  93  73 /  50  20  50  20
La Grange - Fayette Regional   90  74  92  74 /  50  30  40  20
San Antonio Intl Airport       91  75  91  75 /  50  30  50  30
Stinson Muni Airport           91  76  93  76 /  50  30  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...05
Aviation...04
Hazardous weather outlook, Aug 24, 3:21 AM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
321 AM CDT Wed Aug 24 2022

TXZ171>173-183>194-202>209-217>225-228-250830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
321 AM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rains mainly across the southern Rio Grande Plains
to the San Antonio metro area to the Coastal Plains may cause
some flooding. Gusty winds are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall and gusty thunderstorm winds are possible
each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:20 PM CDTAreal Flood AdvisoryEWXMedina115 min
Aug 24, 1:45 AM CDTAreal Flood AdvisoryEWXMedina3 hr
Aug 24, 3:27 AM CDTAreal Flood AdvisoryEWXAtascosa, Dimmit, Frio, Wilson, Zavala3 hr
Aug 24, 3:29 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde2 hr
Aug 24, 6:28 AM CDTAreal Flood AdvisoryEWXAtascosa, Dimmit, Frio, Zavala4 hr
Aug 24, 7:36 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe3 hr
Aug 24, 2:15 PM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde3 hr
Aug 24, 3:17 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Aug 24, 3:44 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.